Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 11, NWS Sioux Falls, SD

October 3, 2016Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Oct 3, 2016, 3:16 AM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It took effect at Oct 3, 2016, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2016, 3:16 AM CDT (08:16 UTC)
In effect from
Oct 3, 2016, 12:00 PM CDT
Expired
Oct 3, 2016, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS73 KFSD 030816
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
316 AM CDT MON OCT 3 2016

SDZ050-057-063-031630-
/O.NEW.KFSD.WI.Y.0011.161003T1700Z-161004T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
316 AM CDT MON OCT 3 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

* TIMING...SOUTH TO SOUTHEAST WINDS WILL INCREASE STEADILY THIS
  MORNING AND BE STRONGEST DURING THE AFTERNOON HOURS. WINDS WILL
  DECREASE SLOWLY THIS EVENING.

* WEATHER CONDITIONS...SOUTH TO SOUTHEAST WINDS WILL REACH SPEEDS
  OF 30 MPH SUSTAINED OR A LITTLE STRONGER. GUSTS TO 45 MPH CAN BE
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
2 follow-up statements
119 
WWUS73 KFSD 031728
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CDT MON OCT 3 2016

SDZ050-057-063-040000-
/O.CON.KFSD.WI.Y.0011.000000T0000Z-161004T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
1228 PM CDT MON OCT 3 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...SOUTH TO SOUTHEAST WINDS WILL CONTINUE TO INCREASE
  EARLY THIS AFTERNOON AND REMAIN STRONG THROUGH THE AFTERNOON
  HOURS. WINDS WILL DECREASE SLOWLY THIS EVENING.

* WEATHER CONDITIONS...SOUTH TO SOUTHEAST WINDS WILL REACH 
  SPEEDS OF 30 MPH SUSTAINED OR A LITTLE STRONGER. GUSTS TO 45 
  MPH CAN BE EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
037 
WWUS73 KFSD 040014
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT MON OCT 3 2016


SDZ050-057-063-040115-
/O.EXP.KFSD.WI.Y.0011.000000T0000Z-161004T0000Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
714 PM CDT MON OCT 3 2016

...WIND ADVISORY HAS EXPIRED...

WINDS WILL CONTINUE TO DROP BELOW ADVISORY LEVELS THROUGH THE
EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 2, 11:03 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 2, 11:03 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1103 PM CDT Sun Oct 2 2016

.SHORT TERM...(This evening through Monday)
Issued at 259 PM CDT Sun Oct 2 2016

A southerly gradient will increase in strength through the night
into Monday, with fairly breezy conditions expected on Monday. While
skies will be mostly clear tonight a steady 10 mph wind will bring
milder lows, ranging from near 50 in Spencer Iowa to near 60 in
Chamberlain SD. These mild temperatures will lead into another above
normal day Monday, but some of the warming may be offset by
increasing high clouds. Looking at highs in the 70s with around 80
in central SD. By mid to late afternoon there may be enough mid
level moisture and very week instability to allow showers to develop
but not a high enough chance to mention in the forecast before
sunset.

.LONG TERM...(Monday night through Sunday)
Issued at 259 PM CDT Sun Oct 2 2016

Main focus in the medium range will be on the large upper level low
emerging from the Intermountain West and lifting northeast through
the northern Plains Monday night through Wednesday. With moisture
return and isentropic lift across the western half of the region
Monday evening, a band of showers and thunderstorms will become
increasingly likely mainly along and west of I-29 late evening and
overnight.

Models suggest that there will likely be a little break or decrease
in the precipitation as the low level jet weakens after daybreak
Tuesday. With the front slowly tracking eastward through the region,
showers and storms will again increase in coverage ahead of the
boundary on Tuesday afternoon, while areas west of the James River
will start seeing precipitation come to an end. Precipitable water
amounts are fairly high in the afternoon and with some training of
precipitation along the boundary, could see some locally heavy
rainfall amounts over an inch in places. Very weak instability and
lack of shear will keep severe weather a non-issue. Front pushes to
the east of the region in the early morning hours Wednesday. With
clouds and precipitation in the area, temperatures cool a few
degrees, with highs in the mid 60s to lower 70s Tuesday and
Wednesday.

Upper low lifts well north of the area midweek, however a trailing
trough lingering over the Rockies ejects into the central High
Plains Wednesday night and lifts northeast across the forecast area
on Thursday. Models coming into better agreement with this scenario,
however, am still seeing some differences in track and timing.
Thursday looks to have the best chance for showers, so high end
chance pops seem reasonable at this point.

A stronger push of cooler air advections into the region Thursday
and Friday. With rain showers ending Thursday night, clearing skies
and northwest winds will allow overnight temperatures to dip to some
of the coldest readings so far this fall. Expect lows in the 30s
both Thursday night and Friday night. Lows right around freezing
will be possible in south central SD and the highway 14 corridor,
with the potential for some frost. Highs will mainly be in the 50s.
Models are fairly uncertain headed into the weekend, but it does
look like temperatures should moderate some.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1103 PM CDT Sun Oct 2 2016

VFR conditions will prevail through the early Monday evening, with
gusty southeast winds the primary aviation concern through this TAF
period. Winds will become breezy and gusty by late morning/midday
Monday, with frequent gusts 25-30kt through the afternoon and into
the evening, especially along and west of I-29.

Increasing rain chances will bring a potential for MVFR ceilings
west of I-29 between 00Z-06Z Monday evening. However, confidence is
low in timing the lower ceilings, so will keep TAF in lower end VFR
range through 04/06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Oct 2, 3:43 AM CDT, 23 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 AM CDT SUN OCT 2 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-030845-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
343 AM CDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL DEVELOP MONDAY AND MONDAY NIGHT. SUSTAINED
WINDS OF 20 TO 30 MPH ARE LIKELY WITH GUSTS TO 40 MPH POSSIBLE.

THUNDERSTORM CHANCES RETURN LATE MONDAY NIGHT AND CONTINUE THROUGH
TUESDAY EVENING. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.
LOCALLY HEAVY RAINFALL COULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038-050-052-053-057>059-063-064-030845-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
343 AM CDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS WILL DEVELOP MONDAY AND MONDAY NIGHT. SUSTAINED
WINDS OF 20 TO 30 MPH ARE LIKELY WITH GUSTS TO 45 MPH POSSIBLE.
THESE GUSTY WINDS MAY LEAD TO MODERATE FIRE DANGER RISK OVER
CENTRAL SOUTH DAKOTA MONDAY AFTERNOON.

THUNDERSTORM CHANCES RETURN LATE MONDAY NIGHT AND CONTINUE THROUGH
TUESDAY AFTERNOON. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.